Illinois, 2014

Flash Flood in Illinois, September 4, 2014

September 4, 2014 · NWS ILX · 1 event in 1 county or zone

A large complex of nocturnal thunderstorms tracked out of Iowa across northern Illinois during the early morning hours of September 4th. Back-building on the southwest edge of the complex led to repeated thunderstorms and heavy rainfall across Knox County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large complex of nocturnal thunderstorms tracked out of Iowa across northern Illinois during the early morning hours of September 4th. Back-building on the southwest edge of the complex led to repeated thunderstorms and heavy rainfall across Knox County. Several weather observers reported between 3 and 5 inches of rain falling in a short period of time. As a result, flash flooding occurred in western parts of the county. Numerous roads were flooded and several cars stalled in high water in the city of Galesburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 4, 2:32 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 4, 2:32 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
332 AM CDT Thu Sep 4 2014

.SHORT TERM...(Today)
ISSUED AT 330 AM CDT THU SEP 4 2014

Convective complex over eastern IA moving rapidly into northwest IL
this morning and will likely affect areas from around Peoria to
Bloomington northward with scattered thunderstorms...some strong
with heavy rainfall...gusty winds...and even some small hail. This
complex will likely move east-northeast of the central IL CWA by
around noon. This complex is associated with an advancing warm
frontal boundary which will bring quite warm temperatures to the
area this afternoon with temperatures reaching around 90 degrees and
heat index reaching around 100 degrees. Breezy south winds of 10-15
mph and gusts to 20 mph will continue today in stiff pressure
gradients ahead of surface low pressure advancing across the
northern plains. Dry conditions expected much of Thursday night
until a cold front associated with the low approaches early Friday
morning.

&&

.LONG TERM...(Tonight through Wednesday)
ISSUED AT 330 AM CDT THU SEP 4 2014

Most areas should stay dry and muggy tonight with lows mostly in
the lower 70s. Have small chances of showers and thunderstorms nw
of the IL river overnight mainly late with approaching cold front.
Convection initially appears to be post frontal overnight and
front nears Galesburg by sunrise Friday. Front to push se across
central IL during the day Friday and into southeast IL Friday
evening. SPC continues to have 5% risk of severe storms from IL
river se Friday afternoon and into southeast IL Friday evening.
Best chances of severe storms appears to be ne of central IL
Friday over lower MI, northern IN and nw Ohio where stronger wind
shear will be. Highs Friday to contrast from near 80F at Galesburg
to around 90F along and southeast of I-70 where afternoon heat
indices peak in upper 90s as dewpoints still in the mid 70s there.

Convection chances shift from nw to se later Friday night and
Saturday morning as strong cold front pushes se into the TN river
valley Sat. Much cooler and less humid air begins filtering into
central and southeast IL Sat with highs in the mid 70s central IL
and upper 70s southeast IL. Dewpoints to slip into the mid to
upper 50s during Saturday over central IL and upper 50s and lower
60s in southeast IL.

1023 mb high pressure settling into the southern Great Lakes
region by Sunday to maintain below normal temps and less humid air
early next week. Highs Sunday in the mid to upper 70s and
dewpoints in the 50s. Lows Saturday and Sunday night in the low to
mid 50s.

Dry conditions continue Monday as high pressure begins to drift
east of IL into New England with highs in the upper 70s central IL
and around 80F in southeast IL. Still comfortable humidity levels
with dewpoints in the mid to upper 50s.

00Z ECMWF model has sped up next weather system with showers and
thunderstorms moving into IL by overnight Monday night into Tue.
GEM model is similar to ECMWF model. 00Z GFS is a bit slower with
mainly chances of convection on Tue with southeast IL still dry.
DGEX is slowest with most areas dry yet on Tue with showers and
thunderstorms arriving Tue night. With these differences between
models and from their previous runs, will stick close to AllBlend
pops and using some consistency to previous forecast. Have 20-30%
chance of showers and thunderstorms overnight Monday night west of
I-55 and then have 30-50% chance by Tue afternoon while southeast
IL just has slight chance by Tue afternoon. Good chance of showers
and thunderstorms Tue night with passage of next cold front and
shifting best chances into southeast IL Wed. Highs in the upper
70s and lower 80s Tue/Wed to cool back down on Thu behind cold
front and also returning dry weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 1157 PM CDT WED SEP 3 2014

VFR conditions will continue at all sites next 24hrs. Some
scattered AC is moving across the area and there are some isolated
showers as well, under the AC. Will not be putting anything into
the TAFs, as do not think it will be long lived enough for even a
VCSH. Beyond this, skies should be mostly clear overnight and into
tomorrow. Based on model data and RH fields, believe high cirrus
is all that will be seen tomorrow morning and through the
afternoon. Then skies should clear tomorrow evening. Winds will be
southerly through the period at around 7-10kts tonight and then
around 12-14kts tomorrow, then decreasing tomorrow evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...ONTON
LONG TERM...07
AVIATION...AUTEN
Hazardous weather outlook, Sep 3, 2:22 PM CST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
322 PM CDT WED SEP 3 2014

ILZ027>031-036>038-040>043-047>051-041100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
322 PM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS ARE EXPECTED ON THURSDAY WITH AFTERNOON
HEAT INDICES PEAKING AROUND 100 DEGREES.

THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL BE ON FRIDAY
AND FRIDAY NIGHT. THE THREAT OF SEVERE STORMS IS LOW LATE THIS
WEEK...BUT THUNDERSTORMS COULD PRODUCE DANGEROUS LIGHTNING...GUSTY
WINDS AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061>063-041100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MACON-
MOULTRIE-PIATT-SHELBY-VERMILION-
322 PM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS ARE EXPECTED ON THURSDAY WITH AFTERNOON
HEAT INDICES PEAKING AROUND 100 DEGREES.

THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL BE ON FRIDAY
AND FRIDAY NIGHT. THE THREAT OF SEVERE STORMS IS LOW LATE THIS
WEEK...BUT THUNDERSTORMS COULD PRODUCE DANGEROUS LIGHTNING...GUSTY
WINDS AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071>073-041100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
322 PM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

THE LITTLE WABASH RIVER NEAR CLAY CITY IS EXPECTED TO REMAIN
ABOVE FLOOD STAGE FOR THE NEXT COUPLE DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS ARE EXPECTED ON THURSDAY WITH AFTERNOON
HEAT INDICES PEAKING AROUND 100 DEGREES.

THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY AND
SATURDAY. THE THREAT OF SEVERE STORMS IS LOW LATE THIS WEEK...BUT
THUNDERSTORMS COULD PRODUCE DANGEROUS LIGHTNING...GUSTY WINDS AND
LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Special weather statement, Sep 4, 3:43 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
443 AM CDT THU SEP 4 2014

ILZ027>030-041015-
KNOX-MARSHALL-PEORIA-STARK-
443 AM CDT THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...NORTHWESTERN MARSHALL...
NORTHWESTERN PEORIA AND STARK COUNTIES UNTIL 515 AM CDT...

AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OSCEOLA TO VICTORIA
TO AVON...MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  WEST JERSEY...
  TOULON...
  ELMORE...
  WILLIAMSFIELD...
  MAQUON...
  BRADFORD...

OTHER LOCATIONS AFFECTED INCLUDE...DAHINDA...DELONG...SNAKE DEN
HOLLOW...DUNCAN...MONICA AND MIDDLE GROVE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4124 8964 4115 8963 4114 8934 4082 8972
      4071 8997 4072 9045 4104 9044 4115 9011
      4116 8988 4124 8986
TIME...MOT...LOC 0943Z 299DEG 25KT 4121 8979 4097 9009
          4072 9043

07
Local storm report, Sep 4, 4:26 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
526 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
09/04/2014  M1.75 INCH       KNOX               IL   TRAINED SPOTTER

&&

ALW
Special weather statement, Sep 4, 4:56 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
556 AM CDT THU SEP 4 2014

ILZ027-041130-
KNOX-
556 AM CDT THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 630 AM
CDT...

AT 551 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GALESBURG...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAINFALL IS OCCURRING WITH THIS
STORM. FLOODING IS LIKELY ALONG SMALL STREAMS...LOW WATER
CROSSINGS...AND OTHER LOW LYING AREAS.

PEOPLE IN KNOX COUNTY...INCLUDING THE CITIES OF GALESBURG AND
KNOXVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 4107 9013 4083 9013 4084 9044 4103 9044
TIME...MOT...LOC 1054Z 263DEG 23KT 4094 9033

ONTON
Local storm report, Sep 4, 4:59 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
559 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
09/04/2014  M1.88 INCH       KNOX               IL   TRAINED SPOTTER

&&

ALW
Local storm report, Sep 4, 5:24 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
624 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       GALESBURG AIRPORT       40.94N 90.43W
09/04/2014  M2.52 INCH       KNOX               IL   AWOS

&&

ALW
Local storm report, Sep 4, 5:25 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
625 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
09/04/2014  M2.30 INCH       KNOX               IL   TRAINED SPOTTER

&&

ALW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
September 4, 5:30 AM CST to 9:00 AM CST
Where
Knox County, 2.29 mi WNW of Rio to 2.28 mi SSW of (Gbg)galesburg Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.136, -90.438

Persistent thunderstorms with heavy rainfall developed over the same areas of western Knox County during the early morning hours of September 4th. Observers reported 3.00 to 5.00 inches of rain in the two hours between 0330 and 0530 local time. Numerous streets within Galesburg and Knoxville were flooded. Multiple viaducts flooded which caused several stalled vehicles to become trapped in the rising water during the morning commute. The flooding subsided before late morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543737.